Stepwise Solutions for Optimal Control Problems

Mehdi AFSHAR [1] , Farshad MERRİKH-BAYAT [2] , Mohammad Reza Razvan [3]


A new stepwise method for solving optimal control problems is introduced. The main motivation for developing this new approach is the limitation of the continuous-time Pontryagin Maximum Principle (PMP) where all control functions must be continuous. However, in many real-world applications such as drug injection or resource allocation problems, it is not practical to continuously change the control. In dealing with these problems it is strictly preferred to change the control only at certain moments of time and keep it constant otherwise. Clearly, in this case the resulting stepwise solution cannot be calculated optimally using PMP since it is not continuous anymore. The other advantage of stepwise solutions is that they can be obtained much easier compared to the PMP approach when the system has complex dynamics or the cost function is more complicated. Some numerical examples are solved by using both the classical PMP and the proposed stepwise method and the results are compared, which prove the high performance of the proposed method.

Optimal control theory, Heuristic and meta-heuristic optimization, Nonlinear dynamics
  • [1] S. P. Sethi, and G. L. Thompson, Optimal Control Theory: Applications to Management Science and Economics, Kluwer, Boston, 2nd edition, (2000).
  • [2] S. Lenhart, J. T. Workman, Optimal Control Applied to Biological Models, Chapman and Hall, London, (2007).
  • [3] K. Renee Fister, J.C. Panetta, Optimal Control Applied to Competing Chemotherapeutic Cell-kill Strategies, Chapman and Hall, London, (2007).
  • [4] J.M. Hyman, J. Li, Differential Susceptibility and Infectivity Epidemic Models, Mathematical Bioscience and Engineering, 3(1), (2006), 89–100.
  • [5] M. Afshar, M.R. Razvan. Optimal control of the Differential Infectivity Models, International Journal of Applied and Computational Mathematics, (2015), 1–15.
  • [6] D. Kirschner, S. Lenhart, S. SerBin, Optimal Control of the Chemotherapy of HIV, Journal of Mathematical Biology, 35, (2007), 775–792.
  • [7] K. Fister, J. Donnelly, Immunotherapy: An Optimal Control Theory Approach, Mathematical Biosciences and Engineering, 2(3), (20059; 499–510.
  • [8] H.R. Thieme, Mathematics in Population Biology, Princeton University Press, Princeton, (2003).
  • [9] M. McAsey, L. Mou, W. Han, Convergence of the Forward-backward Sweep Method in Optimal Control, Computational Optimization and Applications, 53(1), (2012), 207–226.
Konular Mühendislik
Bölüm Makaleler
Yazarlar

Yazar: Mehdi AFSHAR

Yazar: Farshad MERRİKH-BAYAT

Yazar: Mohammad Reza Razvan

Tarihler

Yayımlanma Tarihi : 1 Kasım 2016

Bibtex @araştırma makalesi { cankujse344503, journal = {Cankaya University Journal of Science and Engineering}, issn = {}, eissn = {2564-7954}, address = {}, publisher = {Çankaya Üniversitesi}, year = {2016}, volume = {13}, pages = { - }, doi = {}, title = {Stepwise Solutions for Optimal Control Problems}, key = {cite}, author = {Afshar, Mehdi and Merri̇kh-bayat, Farshad and Razvan, Mohammad Reza} }
APA Afshar, M , Merri̇kh-bayat, F , Razvan, M . (2016). Stepwise Solutions for Optimal Control Problems . Cankaya University Journal of Science and Engineering , 13 (2) , . Retrieved from https://dergipark.org.tr/tr/pub/cankujse/issue/31473/344503
MLA Afshar, M , Merri̇kh-bayat, F , Razvan, M . "Stepwise Solutions for Optimal Control Problems" . Cankaya University Journal of Science and Engineering 13 (2016 ): <https://dergipark.org.tr/tr/pub/cankujse/issue/31473/344503>
Chicago Afshar, M , Merri̇kh-bayat, F , Razvan, M . "Stepwise Solutions for Optimal Control Problems". Cankaya University Journal of Science and Engineering 13 (2016 ):
RIS TY - JOUR T1 - Stepwise Solutions for Optimal Control Problems AU - Mehdi Afshar , Farshad Merri̇kh-bayat , Mohammad Reza Razvan Y1 - 2016 PY - 2016 N1 - DO - T2 - Cankaya University Journal of Science and Engineering JF - Journal JO - JOR SP - EP - VL - 13 IS - 2 SN - -2564-7954 M3 - UR - Y2 - 2020 ER -
EndNote %0 Cankaya University Journal of Science and Engineering Stepwise Solutions for Optimal Control Problems %A Mehdi Afshar , Farshad Merri̇kh-bayat , Mohammad Reza Razvan %T Stepwise Solutions for Optimal Control Problems %D 2016 %J Cankaya University Journal of Science and Engineering %P -2564-7954 %V 13 %N 2 %R %U
ISNAD Afshar, Mehdi , Merri̇kh-bayat, Farshad , Razvan, Mohammad Reza . "Stepwise Solutions for Optimal Control Problems". Cankaya University Journal of Science and Engineering 13 / 2 (Kasım 2016): - .
AMA Afshar M , Merri̇kh-bayat F , Razvan M . Stepwise Solutions for Optimal Control Problems. Cankaya University Journal of Science and Engineering. 2016; 13(2): -.
Vancouver Afshar M , Merri̇kh-bayat F , Razvan M . Stepwise Solutions for Optimal Control Problems. Cankaya University Journal of Science and Engineering. 2016; 13(2): -.